Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 2, 2016, 12:31 PM CDT for Marion County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 12:31 PM CDT (17:31 UTC)
- Expired
- Aug 2, 2016, 1:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS84 KBMX 021731 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1231 PM CDT TUE AUG 2 2016 ALZ011-012-021815- MARION AL-LAMAR AL- 1231 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND MARION COUNTIES UNTIL 115 PM CDT... AT 1231 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WESTON TO NEAR BRINN. MOVEMENT WAS SOUTH AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HAMILTON...WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...DETROIT... BEAVERTON...GU-WIN...BRINN...LAKE BUTTAHATCHEE...WESTON... BEAR CREEK...TWIN...PINEY GROVE...TESSNER...BEXAR...PIKEVILLE... PEARCES MILL...UPPER BEAR CREEK RESERVOIR AND TEXAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3424 8818 3428 8764 3391 8764 3393 8822 TIME...MOT...LOC 1731Z 348DEG 19KT 3419 8808 3420 8786 $$ 32/DAVIS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:08 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 2, 10:08 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1008 AM CDT TUE AUG 2 2016 .UPDATE... Morning Update. && .DISCUSSION... An MCS has developed to our north and is moving through North Alabama at this time. Latest HRRR indicates that this will continue to trek south-southeastward with time given the northwest to northerly flow aloft. Have already increased rain chances across the northern and eastern counties and will probably have to increase them further. Additional development will also likely occur out ahead of this in the southeast counties where a cumulus field is developing. The morning sounding continues to indicate weak mid-level lapse rates but a bit more dry air aloft and downdraft CAPE than previous days. Microburst parameters still remain low, but with 15-20 kts of mid-level flow gusty winds of around 40 mph will be possible due to cold pool processes. Frequent lightning and locally heavy rainfall is also expected. 32/Davis && .AVIATION... 12Z TAF Discussion. Patchy IFR ceilings across east central Alabama this morning. Additionally, MVFR patchy fog could be found in several locations across central Alabama. The low and fog will quickly dissipate by 13-14z. Numerous storm scale boundaries are littered across the area while a few larger scale boundaries will be moving through the flow north to south through this evening. These features combined with the high heat and high moisture will kick off thunderstorms again. At this point, really still think there is very close to a 50/50 chance at any terminal. Kept the VCTS mention at all terminals after 18z. Confidence on where any clusters or boundaries will be by later afternoon and early evening, installed a prob 30 around sunset. Overnight, blow off mid and level clouds will be present giving way to the patchy low clouds and fog once again. 75 && .FIRE WEATHER... Generally scattered showers and thunderstorms are expected through the week with highs in the lower to middle 90s. Surface winds will be less than 10 mph through the week with some directional variations, but a northerly or westerly component will be predominant. Since surface dew points are so high, there are no fire weather concerns at this time. && .PREV DISCUSSION... /Issued 356 AM CDT TUE AUG 2 2016/ SHORT TERM... Today and Tonight... Low clouds and some patchy fog will be around again this morning for an hour or so, but the coverage and duration will be rather small. Model solutions today are quite varied in almost every mass field and output parameter. Will lean toward a combination of the ARW/RAP/NGM/GFS, taking bits of pieces where it goes with what I think will occur. Was tempted to go with some likely pops again this afternoon but confidence on the placement and timing was not quite high enough. Central Alabama will remain on the eastern periphery of an upper ridge, providing a northerly flow aloft. Therefore, a few waves will ride down from the north and will potentially aide in storm development. One leftover boundary was near the Tennessee Valley this morning and will slowly drop southward today. Another wave will drop into the area late afternoon or early evening. These wave aloft are somewhat subtle, but similar to previous days, there will be pockets of enhanced instability that will interact and aide with thunderstorms. These storms may also develop and cold pool and become clusters of storms that will enhance their movement in a light wind regime. Reviewing the thermodynamic profiles, Precipitable water remains quite high at least 2 inches in many spots, Downdraft Cape may approach 1000 in spots, but SBCapes are limited and will only be around 2000. Therefore, outside any cluster of storms, much the same potential today. Brief gusty winds of 35 to 45 are possible and brief torrential rain too. The storms will slowly dissipate generally between 9 and 11 pm. If you have monitored the rainfall coverage, rainfall timing, and temperatures the past few days, it can be a tricky proposition. This all plays into the excessive heat and how high the heat indices will rise. High temperatures today range from 90 to 96 with surface dew points in the low to mid 70s. The worse case scenario would put the heat indices briefly around 105 degrees in an isolated spot this afternoon. 75 LONG TERM... Wednesday through Monday. Little change in the overall pattern through the weekend. The upper ridge will remain anchored over the Southern Plains, with a general weakness over the Eastern CONUS, as troughing never becomes fully established. Variations in the placement/extent of the ridge will be the main player in rain chances across Central Alabama. Even slight changes in the ridge can result in rather significant changes in the direction of flow aloft, and thus, the track of upper disturbances. For the remainder of the work week, expect generally scattered convection each day (roughly 30-40%), primarily diurnal. The combination of highs in the low/mid 90s and dew points at least in the low 70s, will result in the potential for some 100-105 degree heat indices on just about any given day thru the period. The biggest factors in where these may or may not occur will be morning cloud cover (or lack thereof) and timing of convection. At this time, it appears the greatest chance of any 105+ degree heat indices will be on Wednesday. Will continue to mention low confidence heat in the HWO for now. The weekend forecast looks much the same. Scattered showers/storms each afternoon/evening, with highs in the low/mid 90s. Here again, heat indices could rise above 100 degree in many locations. WIll have to monitor trends closely for any additional heat concerns. 19 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 91 72 93 72 93 / 60 30 30 20 40 Anniston 92 72 92 73 92 / 60 30 30 20 40 Birmingham 92 76 95 76 95 / 60 30 30 20 40 Tuscaloosa 95 75 97 75 96 / 50 30 30 20 40 Calera 92 75 95 75 94 / 50 40 30 20 40 Auburn 93 74 93 74 91 / 60 50 40 20 50 Montgomery 94 75 97 75 95 / 60 50 40 20 50 Troy 91 72 95 73 92 / 60 40 40 20 50 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 2, 4:12 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 412 AM CDT TUE AUG 2 2016 ALZ011>015-017>050-031215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 412 AM CDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SMALL CHANCE THAT HEAT INDICES REACH 105 DEGREES OR HIGHER ON WEDNESDAY AFTERNOON. THE AREA OF CONCERN IS ROUGHLY ALONG AND SOUTH OF A LINE FROM VERNON TO TUSCALOOSA TO CLANTON TO PHENIX CITY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED.
In the hours before
Special weather statement, Aug 2, 12:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1231 PM CDT TUE AUG 2 2016 ALZ011-012-021815- MARION AL-LAMAR AL- 1231 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND MARION COUNTIES UNTIL 115 PM CDT... AT 1231 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WESTON TO NEAR BRINN. MOVEMENT WAS SOUTH AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HAMILTON...WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...DETROIT... BEAVERTON...GU-WIN...BRINN...LAKE BUTTAHATCHEE...WESTON... BEAR CREEK...TWIN...PINEY GROVE...TESSNER...BEXAR...PIKEVILLE... PEARCES MILL...UPPER BEAR CREEK RESERVOIR AND TEXAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3424 8818 3428 8764 3391 8764 3393 8822 TIME...MOT...LOC 1731Z 348DEG 19KT 3419 8808 3420 8786 32/DAVIS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:15 PM CDT | Special Weather Statement | BMX | Shelby | 60 min |
| Aug 1, 7:21 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 114 min |
| Aug 1, 7:24 PM CDT | Areal Flood Advisory | BMX | St. Clair, Talladega | 2 hr |
| Aug 1, 7:28 PM CDT | Special Weather Statement | BMX | Talladega | 47 min |
| Aug 2, 1:03 PM CDT | Special Weather Statement | BMX | Jefferson | 42 min |
| Aug 2, 1:09 PM CDT | Special Weather Statement | BMX | Talladega | 51 min |
| Aug 2, 1:21 PM CDT | Special Weather Statement | BMX | Shelby | 54 min |
| Aug 2, 1:33 PM CDT | Special Weather Statement | BMX | Lamar | 27 min |
| Aug 2, 2:10 PM CDT | Special Weather Statement | BMX | Lamar | 50 min |
| Aug 2, 2:21 PM CDT | Special Weather Statement | BMX | Chilton | 39 min |
| Aug 2, 2:45 PM CDT | Areal Flood Advisory | BMX | Shelby | 2 hr |
| Aug 2, 2:55 PM CDT | Special Weather Statement | BMX | Autauga, Elmore | 65 min |
| Aug 2, 3:16 PM CDT | Special Weather Statement | BMX | Tallapoosa | 44 min |
| Aug 2, 3:24 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 66 min |
| Aug 2, 3:36 PM CDT | Special Weather Statement | BMX | Dallas, Perry | 39 min |
| Aug 2, 3:39 PM CDT | Special Weather Statement | BMX | Macon | 51 min |
| Aug 2, 4:36 PM CDT | Special Weather Statement | BMX | Bullock, Macon, Russell | 54 min |
| Aug 2, 5:09 PM CDT | Special Weather Statement | BMX | Barbour | 36 min |
| Aug 2, 5:37 PM CDT | Special Weather Statement | BMX | Marengo | 23 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.